Sharon K. Inouye, MD, MPH
Professor of Medicine, Harvard Medical School
Director, Aging Brain Center, Institute for Aging Research, Hebrew SeniorLife
Thomas Robinson, MD
Professor of Surgery
University of Colorado School of Medicine
Q: What is post-operative delirium?
A: Delirium is a term meaning “sudden confusion.” It refers to a sudden change in mental function. Delirium can cause people to be either aggressive and agitated, or sleepy and inactive—or sometimes a combination of both.
Post-operative delirium is delirium that happens after an older adult has an operation (surgery) and is the most common post-operative complication in older adults.
Delirium can have many causes – for example, drugs, infection, electrolyte imbalance, and not being able to move around (immobilization). The impact of surgery alone can cause delirium in some older adults.
Q: Is post-operative delirium preventable? What can a healthcare provider do to help PREVENT post-operative delirium?
A: Studies have shown delirium is preventable up to 40% of the time for older adults in the hospital. Some causes of delirium can be managed so they do not happen or get worse.
There are some steps healthcare providers can take to help prevent post-operative delirium. The American Geriatrics Society Clinical Guideline for Postoperative Delirium recommends the following.
- Prescribe prevention plans with multiple parts, such as:
- Having the patient walk multiple times daily
- Orienting the patient to their location and the time
- Minimizing use of sleeping medications and avoiding waking the patient up during the night
- Making sure the older person gets enough fluid to avoid dehydration
- Preventing infection
- Avoiding use of internal bladder catheters and physical restraints
- Making sure the older person has their glasses and/or hearing aids. Not being able to hear or see properly can contribute to delirium.
- Provide ideal pain control to older persons after surgery, with non-opioid pain medications (if possible). Keeping pain under control after surgery is linked to decreased delirium.
- Avoid medicines that can cause delirium. These include certain drugs used for anxiety, insomnia, depression, Parkinson’s disease, irritable bowel syndrome, and overactive bladder. Talk to your healthcare provider if you have any concerns about the medicines you are taking.
Q: What happens if delirium isn’t treated?
A: Delirium can affect how an older person recovers from illness or surgery. If delirium is not treated, or treatment is delayed, it can cause an older person’s mental and physical functions to get worse.
Q: If my older relative becomes delirious in the hospital, what will the healthcare professional do?
A: The initial goal in treating delirium is to figure out what is causing it, and correcting the problem. The healthcare professional will try to identify the condition and the specific cause as quickly as possible.
The next step in treating a patient with delirium is providing a helpful environment similar to the prevention plan described above. The healthcare professional will also probably adjust or stop any medicines that the older person is taking, unless the medicine is necessary.
In some cases with severe agitated behavior that may cause harm to the older person or caregiver, the physician will consider prescribing medications to treat the agitation.
General supportive care is very important for an older adult with delirium in the hospital. Special care should be taken to also prevent complications such as dehydration, malnutrition, joint stiffness, pressure ulcers, constipation, or wetting the bed.
Q. What does the recent delirium guideline tell healthcare providers to do to TREAT post-operative delirium?
A: The American Geriatrics Society Clinical Guideline for Postoperative Delirium recommends the following to treat postoperative delirium:
- Healthcare professionals should consider working with an interdisciplinary team to use multiple approaches to treatment. These can include approaches such as improving sleep, helping to reorient the older person to their surroundings, or engaging in therapeutic activities.
- The healthcare professional should identify and manage underlying causes of delirium. To help diagnose the underlying causes, the healthcare provider should:
- Perform a medical evaluation
- Adjust medicines as necessary
- Make changes to the older adult’s surroundings, if necessary
- Order appropriate tests
- The healthcare professional should not prescribe antipsychotic or benzodiazepine medications for older delirious patients who are not agitated or threatening substantial harm to self or others.
- In all cases, antipsychotic medicines should only be used if behavioral interventions have failed or are not possible. Ongoing use should be evaluated daily by the healthcare professional.
Q: What can friends and family do to help an older adult with delirium?
A: There are many things family and friends can do to help. One of the most important things you can do is to pay attention to any changes in behavior or signs of confusion in the older person. You know that person better than the healthcare providers.
Some other things you can do are:
- Stay with the person as much as you can. Friends and family are comfortable and familiar to the older person.
- Keep hearing aids, eyeglasses, dentures and other aids with the older person. This helps them stay oriented and alert to their surroundings.
- Make the hospital room more familiar by bringing some photos or a favorite blanket.
- Help the older person remember where they are. You can calmly remind them where they are, and explain changes in routine.
- Encourage physical activity, games, and conversation. Ask the hospital staff if you can take the older person for a walk outside.
- More recommendations for prevention and management of delirium by family members are available from the Hospital Elder Life Program (HELP) for Prevention of Delirium.
Last Updated November 2014